California, 2005

Lightning Strike and Heavy Rain in California, July 23, 2005

July 23, 2005 · NWS SGX · 2 events in 1 county or zone

1 lightning, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 22, 8:30 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 8:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT FRI JUL 22 2005

.SYNOPSIS...A MOIST AND VERY UNSTABLE SOUTHEASTERLY MONSOONAL FLOW
WILL BRING WARM AND HUMID WEATHER TO THE REGION INTO EARLY NEXT WEEK
WITH MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. THUNDERSTORMS MAY MOVE WEST OF THE MOUNTAINS
DURING THE WEEKEND. TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMALS.
FOR THE LATTER HALF OF NEXT WEEK...A WEAK TROUGH OF LOW PRESSURE MAY
DEVELOP OFF THE CALIFORNIA COAST BRINGING DRYING AND MINOR COOLING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER CONTINUES TO BE VERY SHALLOW AND CONFINED MAINLY TO THE
COASTAL WATERS. EXPECT LITTLE CHANGE IN THE MARINE LAYER DEPTH
THROUGH THE WEEKEND.

LOTS OF THUNDERSTORMS MOUNTAIN AND DESERT AREAS TODAY UNDER GOOD
HEATING AND PLENTY OF MOISTURE.  THE FORECAST MODELS INDICATE AN
INCREASE IN MOISTURE THROUGH SATURDAY WITH RAIN POSSIBLE JUST ABOUT
ANYWHERE. ACTIVITY MAY NOT WAIT TIL SATURDAY AS THE CLOUDS SEEM TO BE
FILLING IN OVER THE DESERTS.  THE HEAVIER SHOWERS AND THUNDERSTORMS
ARE LIKELY TO WAIT UNTIL SATURDAY AFTERNOON. WE MAY HAVE TO HOIST A
FLOOD WATCH FOR FLASH FLOODING FOR TOMORROW.

THE MOISTURE HANGS AROUND THROUGH SUNDAY...WITH THUNDERSTORMS STILL
A GOOD BET. IT MAY ONLY DEVELOP IN THE MOUNTAINS BY THEN.

MEDIUM RANGE MODELS INDICATE A WEAK TROUGH WILL BEGIN TO DEVELOP
ALONG THE PACIFIC NORTHWEST COAST DURING THE LATTER PART OF NEXT
WEEK WHICH SHOULD BRING SOME COOLING ALONG WITH SOME DRYING TO THE
AREA DURING THE PERIOD.

&&

AVIATION...
SHOWERS/THUNDERSTORMS HAVE DIMINISHED FOR TODAY...HOWEVER UNSTABLE
AIRMASS WILL AGAIN GENERATE SCATTERED SHOWERS/TSTMS SAT AFTN OVER THE
MOUNTAINS/FOOTHILLS AND DESERTS. ISOLATED STRONG TSTMS POSSIBLE WITH
TOPS TO 45000 FT+. THE MEAN WIND FLOW WILL TURN MORE EASTERLY SAT
AFTN...WHICH COULD STEER SOME ACTIVITY TOWARDS COASTAL VLYS. ALSO
REMANTS OF A LARGE TSTM COMPLEX CURRENTLY IN NRN SONORA MEXICO MAY
PUSH A GUST FRONT INTO THE DESERTS AND MTN PASSES EARLY SAT MORN...
FOR A COUPLE HRS OF GUSTY EAST WINDS.

THE MARINE LAYER REMAINS SUPPRESSED AND MAINLY OFFSHORE...HOWEVER
AREAS OF LOW STRATUS/FOG COULD OCCUR NEAR THE BEACHES AROUND 10-16Z.
OTHERWISE PRIMARILY VFR CONDITIONS TONIGHT AND SAT WITH LOCAL 5SM
VSBY IN HAZE. FOR FURTHER DETAILS REFER TO TAFS AND TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

&&

PUBLIC...SMALL
AVIATION...LAVIS
Hazardous weather outlook, Jul 22, 11:45 PM PST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 AM PDT SAT JUL 23 2005

CAZ056-058-231100-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
1245 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

FLASH FLOOD WATCH UNTIL 8 PM SATURDAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR
SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT.

FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CAZ055-060-061-062-231100-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1245 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE.

FLASH FLOOD WATCH UNTIL 8 PM SATURDAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR SUNDAY THROUGH WEDNESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

CAZ048-050-231100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 PM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE
SAN DIEGO COUNTY VALLEYS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY THROUGH MONDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ042-043-057-231100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 PM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ORANGE COUNTY COASTAL AREAS
SAN DIEGO COUNTY COASTAL AREAS
SANTA ANA MOUNTAINS AND FOOTHILLS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...AND STRONG GUSTY WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

HORTON/MAXWELL

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 heavy rain. Local standard time, as filed.

Lightning, San Diego

When
July 23, 1:00 AM PST to 6:00 AM PST
Where
San Diego County, Julian
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Lightning sparked about 15 fires across the county and burned 150 acres.

Heavy Rain, San Diego

When
July 23, 2:30 AM PST to 3:45 AM PST
Where
San Diego County, Vista
Measured
0.75
Reported by
OFFICIAL NWS OBS.
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Many residents in San Diego County awoke during the early morning hours of the 23rd to the sound of heavy rain and thunder as tropical moisture associated with the remnants of former hurricane Emily brought widespread thunderstorms from the desert to the coast. The Cooperative Observer in Vista measured 0.75 inches of rain and reported that lightning had sparked some fires. A nearby trained spotter measured 0.70 inches in 30 minutes. Considerable debris cloudiness would limit thunderstorm activity in San Diego County that afternoon, however much stronger heating and instability to the north triggered severe thunderstorms in Riverside County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461747, 5461746.